After two weeks of taking isotretinoin (Accutane), an acne medication, 19-year-old Joe began experiencing fatigue, lack of motivation, sleep problems, and crying spells. He was diagnosed with
(something his doctor eventually believed was related to his use of Accutane). When Joe stopped taking the medication, his symptoms quickly resolved.
In 2005, the Food and Drug Administration (FDA) issued a warning about isotretinoin, stating that it can cause symptoms of depression or suicidal thoughts. But, many consumers are unaware that numerous other medications can also cause depression.
Symptoms of Depression
Depression is a condition characterized by feelings of profound sadness and lack of interest in formerly enjoyable activities. Symptoms may include:
Persistent feelings of sadness,
, or emptiness
Feeling guilty, worthless, or helpless
Loss of interest in hobbies and activities
Loss of interest in sex
Trouble concentrating, remembering, making decisions
Trouble sleeping, waking up too early, or oversleeping
Eating more or less than usual
Weight gain or weight loss
Thoughts of death or suicide, with or without suicide attempts
Restlessness or irritability
Physical symptoms that defy standard diagnosis and do not respond well to medical treatment
Medications Reported to Cause Depression
This table, from the The Medical Letter on Drugs and Therapeutics, provides examples of medications that can cause depression:
Other medications may also cause depression. Talk to your doctor and pharmacist about your concerns.
Medication or Depression: Which Comes First?
Do certain medications cause depression or are people with depression more apt to take certain medications? The relationship is not always clear.
According to the National Institute of Mental Health, people taking medications that are linked to depression often have chronic conditions, such as cancer or cardiovascular disease, or an unrecognized mental illness, which may also put them at risk for depression. Furthermore, people with chronic conditions may also be dealing with psychosocial factors, such as disability, unemployment, and other stressors that increase their risk for depression.
It is also known that people with a personal history of depression are more likely to experience depression as an adverse reaction to certain medications. Nonetheless, drug-induced depression does not generally meet diagnostic criteria for “major depressive disorder.” Instead, it more commonly resembles “atypical depression,” suggesting that drugs may indeed be the cause in affected individuals.
The elderly may be at higher risk for drug-induced depression. Many elderly people take multiple medications, and it is possible that drugs which may not cause depression when given by themselves could do so when given in combination. While many drugs (as in the above list) have been thought to be able to cause depression, rigorous studies provide at least limited evidence for causation in only a few. Among these better-proven causes are:
Gonadotropin-releasing hormone agonists
Progestin-releasing implanted contraceptives
Of these drugs, only the last three are commonly prescribed. The others are typically used to treat serious or life-threatening conditions in people under close medical supervision.
Talk to Your Doctor
Most people who take any of the medications above will not become depressed. And not all cases of depression in people taking these medications will be a result of the medication. However, if you are taking one or more of these medications and have been feeling unusually sad, talk to your doctor about it. But even if you are not taking medications on the list, talk to your doctor about any symptoms of depression you may have. Whatever the cause, treatment can make you feel better, be more productive, and be better able to overcome whatever other health problems you might have.
Please be aware that this information is provided to supplement the care
provided by your physician. It is neither intended nor implied to be a
substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER
IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the
advice of your physician or other qualified health provider prior to
starting any new treatment or with any questions you may have regarding a